MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC NONE; CANNULA SEAL

INTUITIVE SURGICAL, INC NONE; CANNULA SEAL
Model Number 470361-08
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/14/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting a fragment of the 5-8mm cannula seal fell into the patient, a return material authorization (rma) has been issued and intuitive surgical, inc.(isi) has requested to have the cannula seal be returned for evaluation; however, the instrument has not yet been received as of the date of this report.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the product is returned and evaluated and/or if additional information is received.A review of the site's system logs revealed there were no related system errors to have occurred during the surgical procedure that would have likely caused or contributed to the reported complaint.Image review showed that a fragment from the seal septum was dislodged during the procedure.This can typically be avoided if instruments are inserted and removed after straightening the wrist and by slightly closing the grips.By closing grips, not in a way that the clips lock, just enough to enable easy passage through the seal, which was also documented in the user manual.This complaint is considered a reportable event due to the following conclusion: it was reported that during a da vinci-assisted cholecystectomy, a fragment of the 5-8mm cannula seal was found inside the patient.The fragment was retrieved with no other patient injury reported.The procedure was completed robotically.Blank mdr fields: the expiration date for section d4 is not applicable.Field d6 is blank because the product is not implantable.Information for the blank fields in section e1 is not available.Field e4 is blank because it is unknown if the initial reporter submitted a report to the fda.Fields g5 and g7 are not applicable.
 
Event or Problem Description
It was reported during a da vinci-assisted cholecystectomy, a fragment of the 5-8mm cannula seal was found inside the patient.The fragment was retrieved with no other patient injury reported.The procedure was completed robotically.The surgeon was dissecting the cystic duct, and the issue occurred during the clip application of the proximal end of the cystic duct.The surgeon reported that during the second or the third installation of the first medium-large clip applier instrument into the cannula, the instrument was stuck on the diaphragm of the cannula seal and was described like "bouncing on a trampoline" and won't pass through the cannula.A 5mm laparoscopic non-da vinci instrument was attempted to pass through the same cannula, and was able to pass through without any issue.The clip applier instrument was visually inspected with no physical damage or misalignment identified, and the clips were installed correctly, with no bend or abnormality noted.The jaw of the clip applier instrument was slightly close up to pass through the diaphragm as usual.After applying a little bit more force than how the surgeon normally does while installing, the clip applier instrument went through the cannula.Upon firing the clip from the clip applier instrument, a small piece of blue fragment described as the size of a grain of sand was noted.The fragment was retrieved using a laparoscopic instrument.The fragment was identified as a piece from the cannula seal.The cannula seal was used till the end of the case with no insufflation leakage noted.No other instruments had the same issue passing through the cannula seal, but only with that clip applier instrument.It was confirmed that the other clip applier instrument (lot number n10200427-0184) used in the same surgery did not have the same issue.

Brand Name
NONE
Common Device Name
CANNULA SEAL
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16919332
Report Number2955842-2023-13048
Device Sequence Number20543312
Product Code GCJ
UDI-Device Identifier10886874112547
UDI-Public(01)10886874112547(10)NA
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K133845
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 04/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470361-08
Device Catalogue Number470361
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/14/2023
Initial Report FDA Received Date05/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/10/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient Age8 YR
Patient SexFemale
Patient Weight36 KG
Patient EthnicityNon Hispanic
Patient RaceWhite